Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 8, NWS Salt Lake City, UT

May 22, 2023Duchesne County, Wasatch County, Utah

NWS Salt Lake City, UT issued this flash flood warning at May 22, 2023, 2:17 PM MDT for Duchesne County, Wasatch County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2023, 2:17 PM MDT (20:17 UTC)
Expired
May 22, 2023, 5:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Duchesne County, UT, Wasatch County, UT

The radar

The Salt Lake City radar (KMTX), 186 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2615 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WGUS55 KSLC 222017
FFWSLC
UTC013-051-222315-
/O.NEW.KSLC.FF.W.0008.230522T2017Z-230522T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
217 PM MDT Mon May 22 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  The Dollar Ridge Burn Scar in...
  West Central Duchesne County in northern Utah...
  Southeastern Wasatch County in northern Utah...

* Until 515 PM MDT.

* At 217 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Dollar Ridge Burn Scar. Between 0.5 and 0.75 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Strawberry River. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Dollar
           Ridge Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Dollar Ridge Burn Scar.

* Some locations that will experience flash flooding include...
  Starvation Reservoir and Strawberry Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A debris flow is expected to impact the Strawberry River corridor 
from Strawberry Reservoir to Starvation Reservoir. People living in 
this area should take action to ensure their safety!

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
      4015 11053 4005 11089 4003 11098 4015 11105

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
3 follow-up statements
853 
WGUS75 KSLC 222206
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
406 PM MDT Mon May 22 2023

UTC013-051-222315-
/O.CON.KSLC.FF.W.0008.000000T0000Z-230522T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
406 PM MDT Mon May 22 2023

...FLASH FLOOD WARNING FOR THE DOLLAR RIDGE BURN SCAR REMAINS IN 
EFFECT UNTIL 515 PM MDT THIS AFTERNOON FOR WEST CENTRAL DUCHESNE AND 
SOUTHEASTERN WASATCH COUNTIES...

At 406 PM MDT, Between 0.5 and 1 inch of rain has fallen over the 
eastern portions of the Dollar Ridge burn scar from an earlier 
thunderstorm. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Strawberry River. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Dollar Ridge Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Dollar Ridge Burn Scar.

Some locations that will experience flash flooding include...
  The Pinnacles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A debris flow is expected to impact the Strawberry River corridor 
from Strawberry Reservoir to Starvation Reservoir. People living in 
this area should take action to ensure their safety!

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
      4015 11053 4005 11089 4003 11098 4015 11105

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
879 
WGUS75 KSLC 222311
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
511 PM MDT Mon May 22 2023

UTC013-051-222321-
/O.EXP.KSLC.FF.W.0008.000000T0000Z-230522T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
511 PM MDT Mon May 22 2023

...FLASH FLOOD WARNING FOR THE DOLLAR RIDGE BURN SCAR WILL EXPIRE AT 
515 PM MDT THIS AFTERNOON FOR WEST CENTRAL DUCHESNE AND SOUTHEASTERN 
WASATCH COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
      4015 11053 4005 11089 4003 11098 4015 11105

$$

MT
173 
WGUS75 KSLC 222311 RRA
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
511 PM MDT Mon May 22 2023

UTC013-051-222321-
/O.EXP.KSLC.FF.W.0008.000000T0000Z-230522T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
511 PM MDT Mon May 22 2023

...FLASH FLOOD WARNING FOR THE DOLLAR RIDGE BURN SCAR WILL EXPIRE AT 
515 PM MDT THIS AFTERNOON FOR WEST CENTRAL DUCHESNE AND SOUTHEASTERN 
WASATCH COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
      4015 11053 4005 11089 4003 11098 4015 11105

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:37 AM MDT, 10 hours 40 minutes earlier.

Area forecast discussion, May 22, 3:37 AM MDT, 10 hours 40 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
337 AM MDT Mon May 22 2023

.SYNOPSIS...Shower/thunderstorm chances will shift northward this
week, becoming more focused on northern Utah by midweek, with some
stronger storms possible. Meanwhile, southern Utah will see
partial drying. Above normal temperatures will continue across
the region.

&&

.SHORT TERM... (Through 12Z/6AM Wednesday)...Satellite imagery
early this morning shows evidence of a robust trough pushing
through the Inland Northwest and approaching the western Great
Basin, while a weak circulation center lies over southeast Utah.
The evolution of the former feature will dictate our weather
through at least the middle of the week ahead. The inland
progression of this trough is expected to stall today, with
several shortwave troughs circulating through it and impacting
our area through at least the middle of the week. With those
shortwaves will come the suppression of the ridge that has been
parked us for several days, increasing southwest flow aloft which
will advect more moisture into central and northern portions of
our forecast area, and weak synoptic forcing along with wind shear
to pair with instability and moisture already present as favorable
thunderstorm ingredients.

Several weather and water hazards to track over the week include:
-Ongoing high flows from snowmelt
-Smoke from Canadian wildfires
-Thunderstorm threats each day, including outflow winds and flash
 flooding

Starting with the high flows, temperatures progged to be 5-10
above normal for the bulk of the next week will maintain rapid
snowmelt. While not expected to be a major contributor, we will
have some threat of convective rain on top of this melt. Area
rivers are generally expected to maintain high flows this week
with some recession next week. Creeks fed by the highest elevation
snowpack, such as the Six Creeks drainages included Little/Big
Cottonwood Creeks, will see flows continuing to increase through
the end of the month.

Second, lingering smoke from Canadian wildfires is highly likely
(>80% chance) to move east of the region by tonight owing to the
aforementioned increase in southwest flow. Latest observations
show that the smoke has become largely elevated as weather
stations equipped with visibility sensors are all showing the max
measurable visibility. The Utah Dept of Environmental Quality
Division of Air Quality is showing some metro areas as Unhealthy
for Sensitive Groups again today, before improving to Moderate
Tuesday.

Lastly, thunderstorm activity will be more widespread today
compared to recent days as moisture spreads farther north. Over
southern Utah, storms will fire over the higher terrain in the
early afternoon and then meander generally down drainage, with
these motions owing largely to cold pool mechanics and outflow as
steering winds look to be largely non-existent. Heavier cells
will likely owe to convective initiation in favorable areas and
collisions of outflow boundaries. General theme is an anticipated
uptick in activity from yesterday, with the Capitol Reef to
Escalante to Paria areas most favored by the 0/6Z high-res models.
Current HREF QPF relative to ARI is not overly impressive, but
given recent flash flood events and day-to-day trends will
continue the Possible ratings for all parks (2nd out of 4 levels)
and Probable (3 out of 4) for Capitol Reef NP. Farther north,
high-res models suggest a later afternoon convective initiation
over far western Utah near the NV border then holding together
across the West Desert and reaching the Wasatch Front by early
evening. Given current and forecasted surface dewpoint depressions
of 25+ degrees F, the main threat would be gusty outflow winds in
addition to any lightning.

A shortwave trough rounding the base of the parent Inland
Northwest trough will settle into the Great Basin on Tuesday,
placing our area in a favorable region for synoptic lift in
addition to Monday's moisture increase. As such, NBM guidance is
generating the highest precip chances of the week for most of our
forecast area, with the exception of far southern Utah which will
begin a drying trend. Given the placement of a jet rounding the
upstream trough, we may have sufficient shear for more organized
storms, particularly over northern Utah, bringing the threat of
small hail in addition to gusty winds and perhaps a better threat
of heavy rain. We'll keep an eye on this possibility as the subtle
details come into better focus.

.LONG TERM (After 12Z/6AM Wednesday)...The closed low discussed
previously will lift northward Wednesday, but ensembles are in good
agreement that another closed low associated with the main trough
will break off in the PacNW. There is good agreement in it tracking
down the Pacific coast through Thursday, then pushing inland Friday
into the weekend.

The synoptic conditions will bring enhanced southwest flow, which
will be strongest throughout southern Utah through Thursday. Better
precipitation chances will be throughout southwest Wyoming and
northern Utah, where models have MLCAPE values near 1000 J/kg for
locations near the Idaho border. The ECMWF Extreme Forecast Index
(EFI) has values exceeding 0.8 for northern Utah, which is unusually
high for this point in the season. Wind shear isn't as good, with
most of it speed shear as southwest winds increase with height.
While conditions for severe weather won't be as good as the prior
day, scattered showers and thunderstorms are likely for this portion
of Utah. Model soundings are very dry below LCL's so gusty, erratic
outflow winds will be likely from showers and thunderstorms.

Thursday will be largely similar. As the low tracks south south near
the Pacific coast, fewer showers and thunderstorms are expected.
Southwest winds will gust at similar speeds, strongest in southwest
Utah.

The low will lift inland Friday. There are differences in its track,
but a drying trend is likely as it exits. Shower and thunderstorm
chances will best in northern Utah Friday, with gusty winds pushing
into eastern portions of the state. Temperatures through the week
will be roughly 5-10F warmer than normal.

Ensembles have a larger range of scenarios late in the weekend, with
the main uncertainty on if another trough will dig in from the
northwest.

&&

.AVIATION...KSLC...Light southeast winds last through the morning,
with a transition to northwest around 19Z. Isolated showers and
thunderstorms will start around 19Z, primarily around nearby higher
terrain. Slightly better chances are likely from 00-03Z, which will
be the best chance for gusty, erratic outflow winds from a shower or
thunderstorm. Minimal, if any precipitation is forecast. Haze from
wildfire smoke is not expected to lower visibility from VFR range.

.REST OF UTAH AND SOUTHWEST WYOMING...Light winds with mostly clear
conditions will last through the morning. Isolated to scattered
showers and thunderstorms will have the chance to bring gusty,
erratic outflow winds from 19-03Z throughout southern Utah. Chances
are lower in southwest Wyoming and northern Utah, from roughly 00-
03Z. Haze from wildfire smoke primarily throughout southwest Wyoming
and northern Utah is not expected to lower visibility from VFR range.

&&

.FIRE WEATHER...Elevated moisture which has been confined to
southern Utah this last weekend will shift northward today,
spreading higher humidity and chances for showers and
thunderstorms across the entire state. The moisture will remain in
place and concentrate across northern and central Utah on
Tuesday, while some initial drying sneaks into southwest Utah by
later Tuesday. Shower and thunderstorm chances will increase
particularly across northern Utah in proximity to a stalled weak
frontal boundary with the potential for a little more widespread
wetting rain for far northern Utah.

From Wednesday through the remainder of the week, southern and
portions of central Utah will trend drier with dry southwesterly
flow in place ahead of a low pressure to our west. There remains
some uncertainty with how long moisture will remain in place
across northern Utah, but there will be potential for daily
isolated to widely scattered showers and thunderstorms
particularly over the northern Utah terrain through the remainder
of the week - although an overall decreasing trend is expected.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through Thursday afternoon for UTZ107.

WY...None.
&&

Van Cleave/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.